Heroin is among the most widely abused and addictive substances in 21st-century America. The National Institute on Drug Abuse defines heroin as “an opioid drug made from morphine, a natural substance taken from the seed pod of the various opium poppy plants grown in Southeast and Southwest Asia, Mexico, and Colombia. Heroin can be a white or brown powder or a black sticky substance known as black tar heroin.” Despite the intercontinental trip heroin typically takes to wind up on North American streets, heroin is more common than most people think. Commonly used illicitly, there are multiple ways one can use heroin. The four most common methods include Injection, Smoking, Snorting, or Ingestion.
Injection involves dissolving heroin in water and injecting it directly into the bloodstream using a needle and syringe. Injection delivers the drug quickly and produces an intense and immediate effect.
Smoking Heroin usually includes heating a powder on aluminum foil or a similar surface to inhale the smoked vapors through a straw or tube.
Snorting the drug is absorbed through the nasal tissues and enters the bloodstream, leading to a slower onset of effects than injection or smoking.
Ingestion, while less common, is when individuals may swallow Heroin as powder or pills. It is absorbed through the digestive system, resulting in a slower onset of effects than other methods.
Because of heroin’s infamous potency, heroin withdrawal is an incredibly intense experience. There are a variety of factors why heroin withdrawal is a complicated process. The human body’s physical dependency on the human body develops a reliance on heroin; their body adjusts to accommodate the drug’s presence. When someone stops using heroin abruptly, it creates a chemical imbalance in the body’s neurochemistry, manifesting as an array of distressing physical withdrawal symptoms. Heroin withdrawal symptoms can be intense and painful. The physical symptoms, such as muscle aches, nausea, and vomiting, can be highly uncomfortable. Psychological symptoms, including anxiety, depression, and cravings, can be overwhelming.
The onset of heroin withdrawal symptoms can begin within a few hours to a day after the last dose. The National Institute of Health reports:
” Short-acting opioids (e.g., Heroin): Onset of opioid withdrawal symptoms 8-24 hours after last use; duration 4-10 days. Long-acting opioids (e.g., methadone): Onset of opioid withdrawal symptoms 12-48 hours after last use; duration 10-20 days.”
The combined physical and psychological symptoms make it challenging for individuals to withstand the discomfort of withdrawal and resist the urge to use again. Furthermore, heroin use often intertwines with an individual’s emotional well-being and coping mechanisms. Withdrawing from heroin can be a challenging process for users. The severity of the withdrawal syndrome varies significantly from one individual to the next, depending on several key factors.
Two of the most significant factors in the severity of heroin withdrawal are how long someone has been addicted to Heroin and how much of the drug they were using regularly leading up to quitting. The more prolonged and intense the heroin use, the more dependent the body and brain become on the drug to function normally. Removing that substance can cause severe, even dangerous, physical and psychological reactions. Personal characteristics like genetics, physical health, medical conditions, mental health, and stress levels influence withdrawal symptoms. Someone in poor health or with pre-existing illnesses may struggle more than a healthy person. Underlying mental health issues could exacerbate distressing psychological cravings and mood swings during heroin detox.
No two experiences are exactly alike. While some prior users may have mild fever, nausea, and restlessness when quitting, others face extreme, life-threatening consequences like seizures and cardiac/respiratory arrest if medical care is not provided. Support from medically supervised treatment is strongly advised to manage even an “average” heroin withdrawal syndrome safely. The risks of quitting “cold turkey” alone can be high without professional help.
The psychological distress experienced during withdrawal, including anxiety, depression, insomnia, restlessness, and intense drug cravings, can be overwhelming and may pose a risk of self-harm or suicide. Heroin withdrawal can also cause dangerous blood pressure and heart rate fluctuations. Nausea, vomiting, and diarrhea typically lead to dehydration and electrolyte imbalances if fluids and nutrients are not replenished adequately.
The extreme discomfort and lack of support during “cold turkey” detox heightens the risk of relapse, as individuals may turn to drug use again to alleviate withdrawal symptoms.
It’s important to note that heroin withdrawal can be physically and emotionally challenging, and seeking professional help and support is recommended during this process. Medical detoxification, supervised by healthcare professionals, can help manage the symptoms and provide support. Additionally, substance abuse treatment programs, counseling, and support groups can assist individuals in overcoming addiction and maintaining long-term recovery.
If you or someone you care about is struggling with substance use or mental health disorders, Harmony Health Group is here to help. Take the first step to healing and recovery by contacting us at (828) 347-9322.